- The Washington Times - Tuesday, June 6, 2017

Police and first responders across the country have scrambled to keep up with the dramatic uptick in opioid-related drug overdoses in the last few years, but now authorities warn of another threat — the potential for them to accidentally overdose.

Law enforcement officers who come in contact with the synthetic opioid fentanyl during the course of investigations are at risk of accidentally ingesting the powerful drug and should take additional precautions, the Drug Enforcement Administration warned in guidance issued Thursday.

Officers in at least two states required administration of the emergency overdose antidote Narcan last month after encountering fentanyl and becoming ill.

In Ohio, East Liverpool patrolman Chris Green passed out and required four doses of Narcan after he wiped away white powder from his uniform following a drug-related traffic stop.

In Maryland, a sheriff’s deputy and paramedic became ill after responding to a home for a suspected opioid overdose. Harford County Cpl. Kevin Phillips had donned gloves as he searched the home for drugs, but he began to feel dizzy and light-headed, eventually requiring Narcan after he exhibited signs of an overdose.

“Even though I did the same thing on this call that I’d done on 100 other calls, and all those other times I was fine, this time I wasn’t,” Cpl. Phillips told The Associated Press as he recounted the incident last month.

Inhalation or physical contact with a tiny amount of the drug, as little as the equivalent of five grains of salt, can depress the respiratory system and lead to death, according to the DEA.

“The spread of fentanyl means that any encounter a law enforcement officer has with an unidentified white powder could be fatal,” said Deputy Attorney General Rod Rosenstein. “Our officers and first responders must approach these situations with the utmost caution.”

Officers or first responders who encounter white powder or drugs that are potentially mixed with fentanyl are cautioned to wear proper protective gear, like face masks and gloves. They are also warned not to attempt to field test drugs that might contain fentanyl.

“If you don’t know what it is, assume the worst,” said DEA Acting Administrator Chuck Rosenberg, cautioning first responders not to touch suspected fentanyl.

The warnings to law enforcement come as communities across the country face a surge of opioid and heroin use — and overdose deaths. Of 52,000 drug-overdose deaths in 2015, approximately 33,000 are believed to be opioid related.

Preliminary data suggests the number of drug overdose deaths could be even higher — close to 60,000 deaths — in 2016, Mr. Rosenstein said.

Mr. Rosenberg said the DEA isn’t tracking nationwide statistics for law enforcement officers who become sickened by contact with fentanyl, but he suspects such data would likely be underreported.

“We hear about it when we hear about it,” he said, noting news coverage of such incidents.

But in other cases, an officer’s symptoms may not be as severe and an officer “may go home and feel ill and think nothing of it,” he said.

LOAD COMMENTS ()

 

Click to Read More

Click to Hide